Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Topamax?
avatar
SFGiantsgirl posted:
I have been taking 50mg of Topamax for about a month now I'm not dopey but my husband commented today that he thinks I'm acting weird. I don't know what he meas by this I'm always a little aloof has anyone experienced this before? I'm not Bipolar just depressed I also stopped taking my 5mg of Abilify without my pdoc approval about a week ago. I don't feel that I need to be on so many medications. I also take a low dose of Prozac.
Reply
 
avatar
DoOvers responded:
Yes, I can certainly describe myself having been "aloof" when I begin to see myself going up. It took me many years to be at a point where I can spot a change in something before someone else does. Typically, actually always, I was the last to see it. Previous postings that you've put up said you agree with the diagnosis. You don't mention what your husband said but abilify can usually tame some of the "highs" in regards to bipolar. Topomax at this dose is low as the therapeutic range is usually 100-400mg. Typically with this medication the titration is slow so I am assuming that your doctor is building your base (a good reason to give him a call). By your own accord you have discontinued a medication without notifying your doctor so that adds yet another variable. And it also sounds like he wants to keep all bases covered in case you slide down (you mentioned a low dose of prozac) which takes weeks to kick in. It might be a wise choice to call or preferably see your doctor and give him an update, ask him these questions. Maybe even go in and take your husband with so the doctor can get an outside perspective.

There were two times in my life when I discontinued medication without doctor approval so I understand and do feel your frustration. This is coming from someone who literally has been on every applicable medication aside from a couple trycylics and hundreds of combinations. If I could go back in time, I would have done things differently.

Unfortunately some of us only see the downside and don't realize that the "aloofness" or perhaps hypomanic tendencies are closely correlated to one another so they only are treated for depression and that agitates the cycles. Lets face it, when we are out of a depressed cycle, we are grateful and happy to be out of it. It sounds like right now you might be working against your doctor because you are seeing only the depression and perhaps your husband is beginning to see some of your hypo tendencies. I have to work on the assumption (and hopefully not make an a&s out of myself ) that there were some in place that caught the doc's eyes because he placed you on abilify in the first place (Yet another reason to make an appointment / call).
A.C.T.
 
avatar
DoOvers replied to DoOvers's response:
typo - mixed lamictal and topamax

should have pulled out the pdr

either way as mentioned update the doc (he would know)
A.C.T.
 
avatar
SFGiantsgirl replied to DoOvers's response:
Thanks for the reply. I decided to go back on Abilify I noticed the last few days I've been getting really down and thinking about not being here anymore. I told my husband that I haven't been taking my medication and he thinks I should. I have an appointment soon with my doctor.
 
avatar
DoOvers replied to SFGiantsgirl's response:
I am really happy to hear that. There is a lot you can do to really help your doctor out in regards to finding the medication(s) that work for you. It can be a very useful tool for the psychiatrist to have a patient that reports side effects and makes dates of dosage changes, and also if you feel up to it see if there are other areas of your life that change. Sometimes for example the type of music I gravitate towards can actually be quite depressing if I listen to the words. This is a very subtle indication I am about to go down. I never noticed it until someone pointed it out to me because the melody sounded so beautiful. In contrast and more often than not when I would be up I will notice some heavier metal, speed metal,etc. Little things like this can provide clues to stop that train before it reaches full speed. If you change meds and simultaneously decide that you are going to changeover to a vegan diet it can be harder to decipher cause and effect for example. Sometimes when the situation is not dire it is a real luxury to change or focus on one variable at a time. Although it is very unfortunate, psychiatrists are pressed for time and overburdened with patients and in many ways getting the most out of a session is when you go in armed with information you have gathered based on triggers that you have already identified. Sorry about the tangent, but I truly am happy that you decided to call. Although I see it on occassion it is always upsetting when someone decides to go there own way without consultation because it tends to backfire and it is hard to watch people suffer.

P.S. I want you here. The Giants are the team that drafted my cousin out of Western Michigan. He's a leftie. Although he is no longer there Arizona was and is their home base (spring training). I don't think he expected to get traded after a couple seasons.
A.C.T.
 
avatar
Joseph F Goldberg, MD responded:
Dear SFGiantsgirl,

Topamax is known to cause cognitive/memory problems of word-finding difficulties and absent-mindedness. That side effect typically goes away when the medicine is stopped.

Topamax was once thought to have value for bipolar disorder until 5 placebo-controlled trials (all published) showed it was no different from a sugar pill, and may cause depression. It is otherwise used to treat migraines, obesity, binge-eating, and alcoholism, but not mood disorders, in the modern era.

- Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Screen out people who can't seem to "get it"....
There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
Was this Helpful?
34 of 40 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.